Article: Elevated plasma creatinine due to creatine ethyl ester use (abstract) - February 2011 - NJM
Issue: 2011 > February > case report

Elevated plasma creatinine due to creatine ethyl ester use



CASE REPORT
M.S. Velema, W. de Ronde
AbstractPDF

Abstract

Creatine is a nutritional supplement widely used in sport,
physical fitness training and bodybuilding. It is claimed to
enhance performance. We describe a case in which serum creatinine is elevated due to the use of creatine ethyl esther. One week after withdrawal, the plasma creatinine had normalised. There are two types of creatine products available: creatine ethyl esther (CEE) and creatine monohydrate (CM). Plasma creatinine is not elevated in all creatine-using subjects. CEE , but not CM, is converted into creatinine in the gastrointestinal
tract. As a result the use of CEE may be associated
with elevated plasma creatinine levels. Since plasma
creatinine is a widely used marker for renal function, the
use of CEE may lead to a false assumption of renal failure.